Sclerodermoid Reaction Due to Injection of Fish Oil

By Jesse I. Payton, BS, Adam Blechman, MD, Mary Eid, MD and Barrett J. Zlotoff,MD
 

There are numerous reports of adverse reactions from off-label substances that are used for soft tissue augmentation—paraffin, ivory balls, glass balls, vegetable oils, mineral oil, lanolin, beeswax, shellac, silk fabric, epoxy resin, rubber, ox cartilage, sponges, goat’s milk, Teflon, soybean, peanut oil, and glazier’s putty are among the materials that have been injected for augmentation purposes. Associated side effects of these agents include hypersensitivity reactions, panniculitis and granulomatous inflammation.1,2 Even FDA-approved soft tissue filler materials such as collagen and hyaluronic acid, which are used for facial augmentation, have been associated with allergic reactions, infection, tissue necrosis, and granulomatous foreign body reactions.2 The benefits of fish oil have been well-reported in mainstream media and peer-reviewed articles. Several articles display its efficacy in reducing triglycerides and low-density lipoprotein in diabetics, decreasing acute liver injury as a component of total parenteral nutrition (TPN), prolonging remission in patients with Crohn’s disease, and modulating inflammatory cytokines.3-7 It is therefore not surprising that misconceptions have arisen around its potential uses. A Google search reveals bodybuilding and medical advice forums routinely discuss the utility of subcutaneous and intramuscular injection of commercial fish oil for cosmetic purposes. Other anecdotal sources advocate its topical use for breast and buttock enhancement.

Figure 1. Image shows erythematous indurated plaques with a peau d’orange appearance. Patient had a similar lesion on the right thigh and buttock.

Figure 2. Histology shows sclerotic dermis with thick collagen bundles and a pervascular and periadnexal lymphohistiocytic infiltrate. The biopsy also showed fat necrosis, which is not captured on this image.

Case

A 33-year-old African American female with a history of insulin-dependent diabetes presented to the emergency room with pain in her bilateral buttocks and hips. She reported using her insulin syringes to inject 100 units of material from Spring Valley Fish Oil softgel capsules into these areas daily for the previous month. Associated symptoms included fever and chills, but she denied drainage from the sites. The patient was febrile with a temperature of 38.3ºC and tachycardic with a pulse of 127. Her physical exam was notable for bilateral 10x8cm erythematous, tender and indurated plaques with a peau d’orange quality but no purulent discharge (Figure 1). Her labs were significant for a white blood cell count of 14.9 with neutrophilic predominance and her urinalysis was positive for ketones, protein, bilirubin, and blood. CT imaging showed inflammatory changes at the injection sites and possible cellulitis. The patient was admitted and treated with intravenous (IV) Cefazolin and IV Vancomycin. Dermatology was consulted and a skin biopsy was obtained for histologic examination and bacterial, fungal, and mycobacterial tissue cultures. Tissue cultures and blood cultures were negative. Her skin biopsy showed a sclerotic dermis with thick collagen bundles and a perivascular and periadnexal lymphohistiocytic infiltrate along with fat necrosis, consistent with trauma from her injection history (Figure 2). No organisms were observed with a Gomori Methenamine-Silver Nitrate Stain, Fite, and gram stain. The patient was discharged with a PICC line to finish a 10-day course of intravenous Vancomycin. At outpatient follow-up two weeks and two months later, she complained of superficial skin desquamation, but remained afebrile and her lesions were noted to be less red, painful and indurated at each visit. She was advised to apply pure petrolatum jelly and continue observation.

This case demonstrates the dangers of off-label soft tissue augmentation techniques. One similar case is described in the literature, in which a 37-year-old veterinarian developed bilateral mastitis after serial injections of commercial fish oil for breast augmentation. Her hospital course was complicated by Staph chromogenes infection of the bilateral breasts. Biopsies showed fat necrosis and granulomatous inflammation. The patient did not respond to prolonged antibiotic treatment and recurrent debridement and she ultimately underwent bilateral mastectomy.9

The patient in our current case did meet Systemic Inflammatory Response Syndrome (SIRS) criteria upon presentation and was treated with IV antibiotics, but no causative organisms to support an infectious diagnosis were isolated on blood and tissue cultures.

These clinical findings are similar to those seen with Texier’s Disease, a reaction to subcutaneous vitamin K1 injection.8 Texier’s Disease can present with an acute eczematoid reaction days to weeks after injection or a sclerodermoid reaction weeks to years later.9 Histology is also similar in Texier’s, which can show dermal sclerosis with lymphocytes and plasma cells. However, Texier’s Disease might also exhibit eosinophils and mast cells in the acute phase and granulomatous foreign body reactions. Such findings were not observed in our patient. The etiology of Texier’s Disease is thought to be a delayed type hypersensitivity reaction to vitamin K1 and has been associated with positive intradermal skin testing.8 This is a possible mechanism for the reaction to fish oil in the current patient given the similarity of the reactions and absence of infection. However, skin testing was not performed. It is also possible the patient reacted to a chemical other than the fish oil within the soft gel capsules. The manufacturer lists fish oil, gelatin, glycerin, water, mixed natural tocopherols, and sunflower oil as ingredients. Glycerin has been associated with a dose-dependent, transient erythematous reaction when injected subcutaneously.9 Lastly, the intradermal and subcutaneous placement of fish oil could have resulted in the accumulation of intrinsic lipophilic chemicals such as vitamin K and subsequently, an inflammatory reaction. Importantly, there is no reason to believe that the patient’s diabetes contributed to the sclerodermatous reaction, in that no such association has been published with regard to Texier’s disease. There is a condition called scleredema diabeticorum, but the histopathology is different from the patients slides which look more like morphea/scleroderma.

Conclusion

Despite their health benefits, cutaneous injection of commercial fish oil products can result in severe inflammatory reactions. This case highlights a sclerodermoid reaction as the result of intradermal and subcutaneous injection of fish oil. This reaction was similar to Texier’s Disease, which occurs after cutaneous injection of vitamin K. Patients may present with constitutional symptoms either from systemic effects of the cutaneous inflammatory reaction or from secondary skin infection.

Jesse I. Payton, BS is a medical student at the University of Virginia. Adam Blechman, MD is a dermatology fellow at NYU Langone. Mary Eid, MD (not picutred) is a dermatopathology fellow at the University of Virginia. Barrett J. Zlotoff, MD is a dermatologist and Associate Professor at the University of Virginia.

Disclosure: None of the authors have any conflicts of interest, financial or otherwise.

1. Turk E, Karagulle E, Koksal H, et al. Bilateral Breast Necrosis Due to Local Injection of Fish Oil. The Breast Journal. 2013;19(2):196-198. doi:10.1111/tbj.12082.

2. Fernández-Aceñero MJCBA, Zamora E, Borbujo J. Granulomatous Foreign Body Reaction Against Hyaluronic Acid. Dermatologic Surgery. 2003;29(12):1225-1226. doi:10.1097/00042728-200312000-00018.

3. Calkins K, Lowe A, Shew SB, et al. Short-term intravenous fish oil and pediatric intestinal failure associated liver disease: 3-year follow-up on liver function and nutrition. Journal of Pediatric Surgery. 2013;48(1):228-232. doi:10.1016/j.jpedsurg.2012.10.044.

4. Cooper A, Gibbons L, Horan M, Little R, Rothwell N. Effect of dietary fish oil supplementation on fever and cytokine production in human volunteers. Clinical Nutrition. 1993;12(6):321-328. doi:10.1016/0261-5614(93)90027-2.

5. Kalish BT, Le HD, Fitzgerald JM, et al. Intravenous fish oil lipid emulsion promotes a shift toward anti-inflammatory proresolving lipid mediators. AJP: Gastrointestinal and Liver Physiology. 2013;305(11). doi:10.1152/ajpgi.00106.2013.

6. Mallah HS, Brown MR, Rossi TM, Block RC. Parenteral Fish Oil-Associated Burr Cell Anemia. The Journal of Pediatrics. 2010;156(2). doi:10.1016/j.jpeds.2009.07.062.

7. Montori VM, Farmer A, Wollan PC, Dinneen SF. Fish oil supplementation in type 2 diabetes: a quantitative systematic review. Diabetes Care. 2000;23(9):1407-1415. doi:10.2337/diacare.23.9.1407.

8. Pang BK, Munro V, Kossard S. Pseudoscleroderma secondary to phytomenadione (vitamin K1) injections: Texiers disease. Australasian Journal of Dermatology. 1996;37(1):44-47. doi:10.1111/j.1440-0960.1996.tb00994.x.

9. Metre TEV, Rosenberg GL, Vaswani SK, Ziegler SR, Adkinson N. Pain and dermal reaction caused by injected glycerin in immunotherapy solutions. Journal of Allergy and Clinical Immunology. 1996;97(5):1033-1039. doi:10.1016/s0091-6749(96)70254-3

 

Contact Info

For advertising rates and opportunities:
Ali Kinnie
(917) 589-4160
akinnie@bmctoday.com

Rick Ehrlich
Associate Publisher
(609) 922-0337
rehrlich@bmctoday.com

About Practical Dermatology

Practical Dermatology is the monthly publication that provides coverage of medical care, cosmetic advancements, and practice management for clinicians in the field. With straight-forward, how-to advice from experts in various fields, we strive to enhance quality of care and improve the daily operation of dermatology practices.